Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Newport/Morehead City, NC

June 30, 2004Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jun 30, 2004, 2:35 PM EDT for Carteret County, North Carolina. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 2:35 PM EDT (18:35 UTC)
Expired
Jun 30, 2004, 4:00 PM EDT
In force
85 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 14 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 301836
FFWMHX
NCC031-302000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
235 PM EDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARTERET COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR MOREHEAD CITY...MOVING
  SOUTHWEST AT 10 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  ATLANTIC BEACH BY 240 PM EDT...
  7 MILES SOUTHEAST OF NEWPORT BY 255 PM EDT...
  PINE KNOLL SHORES BY 300 PM EDT...
  

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3468 7659 3484 7669 3473 7702 3453 7690

$$

8
1 follow-up statement
000 
WGUS72 KMHX 301916
FFSMHX
NCC031-302000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
316 PM EDT WED JUN 30 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM EDT FOR CARTERET
COUNTY...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING  THIS STORM WAS
LOCATED NEAR NEWPORT...OR 7 MILES SOUTH OF HAVELOCK. THE THUNDERSTORM
WITH EXCESSIVE RAIN WAS DRIFTING SLOWLY WEST AT 5 MPH. 

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  NEWPORT AROUND 310 PM EDT...
  NEAR STELLA AT 345 PM EDT...
  PELETIER AROUND 330 PM EDT...
  BROAD CREEK AROUND 400 PM EDT...

ADDITIONAL RAINFALL AMOUNTS OF AROUND 1 INCH ARE POSSIBLE IN THE 
WARNED AREA.

LAT...LON 3468 7659 3484 7669 3473 7702 3453 7690

$$

8

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 10:00 AM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 30, 10:00 AM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1000 AM EDT WED JUN 30 2004

.SHORT TERM...CONVECTION OVER SE VA BUILDING SOUTHWEST AT
MIDMORNING AND MAY AFFECT THE ALBEMARLE REGION IN THE NEXT HOUR OR
SO.  BEST CHCS FOR RAIN WILL PROBABLY BE ALONG SEABREEZE AND IN
EXTREME WESTERN PORTION OF CWA INVOF FRONT. CLOUDCOVER WILL BE
LIMITING FACTOR TODAY THO BUT WITH BEST JET DYNAMICS MOVING THRU SE
VA AND NE NC WILL KEEP A CLOSE EYE ON CONVECTION NR ALBEMARLE SOUND.
12Z ANALYSIS OF FRONT SHOWS FRONT FROM NR GSP THRU CENTRAL NC TO
NEAR ROANOKE RAPIDS TO ORF.  IN GENERAL I THINK THE SHORTTERM GRIDS
ARE LOOKING PRETTY GOOD.

.LONG TERM...SATURDAY THROUGH TUESDAY
THE BEST CHC FOR RAIN THROUGHOUT THE PERIOD APPEARS TO BE ON
SATURDAY AS H5 TROF MOVES NE THROUGH THE OHIO VALLEY. THEREAFTER
RIDGING OVER SE US STRENGTHENS AND SHUNTS WHAT LITTLE SHRTWV ENERGY
THERE IS NW OF CWA. CURREENT GRIDS HAVE SMALL POPS FOR AFTN
CONVECTION SUN-TUES AND WILL LEAVE THESE IN FOR NOW.
&&

.MARINE...WINDS ARE VERY LIGHT OVER THE COASTAL WATERS THIS MORNING.
TWEEKED WIND DIRECTIONS A LITTLE TO SE FOR THIS AFTN.  SEAS
BASICALLY RUNNING 2 FEET.  NICE DAY FOR BOATERS.
&&

.AVIATION...FOG HAS DISSIPATED AND VSBY NOW 6SM.  ASOS REPORTS CLR
SKIES BUT CU FIELD SHOULD BEGIN DEVELOPING ARND MID DAY AS GROUND
HEATS UP.  XPCT VFR CONDS THIS AFTN.
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

TK
Hazardous weather outlook, Jun 30, 4:24 AM EDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
424 AM EDT WED JUN 30 2004

NCZ029-044>047-079>081-090>095-098-103-104-010823-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
424 AM EDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY THIS
AFTERNOON. THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JC

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:11 PM EDTSpecial Marine WarningMHX64 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.